Bulletin (New Series) of the American Mathematical Society

On the geometry and dynamics of diffeomorphisms of surfaces

William P. Thurston

Full-text: Open access

Article information

Source
Bull. Amer. Math. Soc. (N.S.), Volume 19, Number 2 (1988), 417-431.

Dates
First available in Project Euclid: 4 July 2007

Permanent link to this document
https://projecteuclid.org/euclid.bams/1183554722

Mathematical Reviews number (MathSciNet)
MR956596

Zentralblatt MATH identifier
0674.57008

Subjects
Primary: 58F15

Citation

Thurston, William P. On the geometry and dynamics of diffeomorphisms of surfaces. Bull. Amer. Math. Soc. (N.S.) 19 (1988), no. 2, 417--431. https://projecteuclid.org/euclid.bams/1183554722


Export citation

References

  • [Anosov] D. V. Anosov, Geodesic flows on closed Riemannian manifolds with negative curvature, Trudy Mat. Inst. Steklov. 90 (1967); English transl., Proc. Steklov. Inst. Math. 90 (1969).
  • [ArnYoc] P. Arnoux and J. C. Yoccoz, Construction de diffeomorphismes pseudo-Anosov, C. R. Acad. Sci. Paris Ser. I Math. 292 (1981), 75-78.
  • [Bers1] L. Bers, An extremal problem for quasiconformal mapping and a theorem by Thurston, Acta Math. 141 (1978), 73-98.
  • [Bers2] L. Bers, On boundaries of Teichmüller spaces and Kleinian groups. I, Ann. of Math. (2) 91 (1970), 570-600.
  • [Bers3] L. Bers, On iterates of hyperbolic transformations of Teichmüller space, Amer. J. Math. 105 (1983), 1-11.
  • [BirKid] J. Birman and M. Kidwell, Fixed points of pseudo-Anosov diffeomorphisms of surfaces, Adv. in Math. 46 (1982), 217-220.
  • [Bonahon1] F. Bonahon, Cobordism of automorphisms of surfaces, Ann. Sci. École Norm. Sup. 16 (1983), 237-270.
  • [Bonahon2] F. Bonahon, Bouts des variétés hyperboliques de dimension 3, Ann. of Math. (2) 124 (1986), 71-158.
  • [CasBlei] A. J. Casson, Notes by S. A. Bleiler, Automorphisms of surfaces, after Nielsen and Thurston, Preprint (1982).
  • [CasLong] A. J. Casson and D. D. Long, Algorithmic compression of surface automorphisms, preprint.
  • [CulMor] M. Culler and J. W. Morgan, Group actions on R-trees, Proc. London Math. Soc. (to appear).
  • [CulShal1] M. Culler and P. Shalen, Varieties of group representation and splittings of 3-manifolds, Ann. of Math. (2) 117 (1983), 43-45.
  • [CulShal2] M. Culler and P. Shalen, Bounded, separating surfaces in knot manifolds, Invent. Math. 75 (1984), 537-545.
  • [FatLau] A. Fathi and F. Laudenbach, Diffeomorphismes pseudo-Anosov et decomposition de Heegaard, C. R. Acad. Sci. Paris Ser. A-B 291 (1980), A423-A425.
  • [Fathi1] A. Fathi, The Poisson bracket on the space of measured foliations on a surface, Duke J. Math.
  • [Fathi2] A. Fathi, Dehn twists and pseudo-Anosov diffeomorphisms, preprint.
  • [FLP] A. Fathi, F. Laudenbach and V. Poenaru et al., Travaux de Thurston sur les surfaces, Astérisque 66-67 (1979), 1-284.
  • [Fried1] D. Fried, Transitive Anosov flows and pseudo-Anosov maps, Topology 22 (1983), 299-303.
  • [Fried2] D. Fried, Flow equivalence, hyperbolic systems and a new zeta function for flows, Comment. Math. Helv. 57 (1982), 237-259.
  • [Fried3] D. Fried, Growth rate of surface homeomorphisms and flow equivalence, preprint.
  • [GerKat] M. Gerber and A. Katok, Smooth models of Thurston's pseudo-Anosov maps, Ann. Sci. École Norm. Sup. 15 (1982), 173-204.
  • [Gilman1] J. Gilman, On the Nielsen type and the classification for the mapping-class group, Adv. in Math. 40 (1981), 68-96.
  • [Gilman2] J. Gilman, Determining Thurston classes using Nielsen types, Trans. Amer. Math. Soc. 272 (1982), 669-675.
  • [Gard] F. P. Gardiner, Teichmüller theory and quadratic differentials, Wiley, New York, 1987.
  • [Handel1] M. Handel, Global shadowing of pseudo-Anosov homeomorphisms, Ergodic Theory and Dynamical Systems (to appear).
  • [Handel2] M. Handel, Entropy and semi-conjugacy in dimension 2, Ergodic Theory and Dynamical Systems (to appear).
  • [HanTh] M. Handel and W. P. Thurston, Anosov flows on new three-manifolds, Invent. Math.
  • [HanTh] M. Handel and W. P. Thurston, New proofs of some results of Nielsen, Adv. in Math. 56 (1985), 173-191.
  • [HatTh] A. Hatcher and W. Thurston, Incompressible surfaces in 2-bridge knot complements, Invent. Math. 79 (1985), 225-246.
  • [Harer] J. Harer, Stability of the homology of the mapping class groups of orientable surfaces, Ann. of Math. (2) 121 (1985), 215-249.
  • [HubMas] J. Hubbard and H. Masur, Quadratic differentials and foliations, Acta Math. 142 (1979), 221-274.
  • [Kerckhoff1] S. P. Kerckhoff, The asymptotic geometry of Teichmüller space, Topology 19 (1980), 23-41.
  • [Kerckhoff2] S. P. Kerckhoff, The Nielsen realization problem, Ann. of Math. (2) 117 (1983), 235-265.
  • [Kerckhoff3] S. P. Kerckhoff, Earthquakes are analytic, Comment. Math. Helv. 60 (1985), 17-30.
  • [KMS] S. Kerckhoff, H. Masur and J. Smillie, Ergodicity of billiard flows and quadratic differentials, Ann. of Math. (2) 124 (1986), 293-311.
  • [Kra] I. Kra, On the Nielsen-Thurston-Bers type of some self-maps of Riemann surfaces, Acta Math. 146 (1981), 231-270.
  • [Masur1] H. Masur, Interval exchange transformations and measured foliations, Ann. of Math. (2) 115 (1982), 169-200.
  • [Masur2] H. Masur, Ergodic actions of the mapping class group, Proc. Amer. Math. Soc. 94 (1985), 455-459.
  • [Masur3] H. Masur, Two boundaries of Teichmüller space, Duke Math. J. 49 (1982), 183-190.
  • [Miller] R. T. Miller, Geodesic laminations from Nielsen's viewpoint, Adv. in Math. 45 (1982), 189-212.
  • [MorShal1] J. W. Morgan and P. Shalen, Valuations, trees, and degenerations of hyperbolic structures. I, Ann. of Math. (2) 120 (1984), 401-476.
  • [MorShal2] J. W. Morgan and P. Shalen, Degenerations of hyperbolic structures. II: measured laminations, trees and 3-manifolds, Ann. of Math. (2) 127 (1988), 403-456.
  • [MorShal3] J. W. Morgan and P. Shalen, Degenerations of hyperbolic structures. III, Ann. of Math. (2) 127 (1988).
  • [Mosher0] L. Mosher, Pseudo-Anosovs on punctured surfaces, Princeton thesis, 1983.
  • [Mosherl] L. Mosher, The classification of pseudo-Anosovs, Proceedings of Conference on Hyperbolic Geometry in Durham, Cambridge Univ. Press.
  • [Mosher2] L. Mosher, Topological invariants of measured foliations, Preprint, 1988.
  • [Nielsen1] J. Nielsen, Untersuchungen zur Topologie der geschlossenen zweiseitigen Flächen. I, Acta Math. 50 (1927), 189-358.
  • [Nielsen2] J. Nielsen, Untersuchungen zur Topologie der geschlossenen zweiseitigen Flächen. II, Acta Math. 53 (1929), 1-76.
  • [Nielsen3] J. Nielsen, Untersuchungen zur Topologie der geschlossenen zweiseitigen Flächen. III, Acta Math. 58 (1932), 87-167.
  • [Oertel] U. Oertel, Measured laminations in 3-manifolds, Trans. Amer. Math. Soc. 305 (1988), 531-573.
  • [Pap1] A. Papadopoulos, Diffeomorphismes pseudo-Anosov et automorphismes symplectiques de l'homologie, Ann. Sci. École Norm. Sup. 15 (1982), 543-546.
  • [Pap2] A. Papadopoulos, L'extension du flot de Fenchel-Nielsen au bord de Thurston de l'espace de Teichmüller, C. R. Acad. Sci. Paris 302 (1986), 325-327.
  • [Pap3] A. Papadopoulos, Geometrie intersection functions and hamiltonian flows on the space of measured foliations on a surface, Pacific J. Math. 124 (1986), 375-402.
  • [Pap4] A. Papadopoulos, Sur le bord de Thurston de l'espace de Teichmüller d'une surface non compacte, Math. Ann. (1988).
  • [Pap5] A. Papadopoulos, On Thurston's boundary of Teichmüller space and the extension of earthquakes, 1988 Preprint.
  • [Rees] M. Rees An alternative approach to the ergodic theory of measured foliations on surfaces, Ergodic Theory and Dynamical Systems 1 (1981), 461-488.
  • [Bass-Serre] J.-P. Serre (with H. Bass), Trees, Dynamical Systems, Springer-Verlag, New York, 1980.
  • [Smale] S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817.
  • [Strebel] K. Strebel, Quadratic differentials, Springer-Verlag, Berlin, Heidelberg, New York and Tokyo, 1984.
  • [Sullivan] D. P. Sullivan, Travaux de Thurston sur les groupes quasi-fuchsiens et les variétés hyperboliques de dimension3 fîbrées sur S3, Bourbaki Seminar (1979-80), 196-214, Lecture Notes in Math., vol. 842, Springer-Verlag, Berlin and New York, 1981.
  • [Th0] W. P. Thurston, The geometry and topology of three-manifolds, Princeton Math. Dept., 1979.
  • [Th1] W. P. Thurston, Minimal stretch maps between hyperbolic surfaces, Topology (to appear).
  • [Veech1] W. Veech, Gauss measures for transformations on the space of interval exchange maps, Ann. of Math. (2) 115 (1982), 201-242.
  • [Veech2] W. Veech, The Teichmüller geodesic flow, Ann. of Math. (2) 124 (1986), 441-530.
  • [Wald] F. Waldhausen, On irreducible manifolds which are sufficiently large, Ann. of Math. (2) 87 (1968), 56-88.
  • [Wolp1] S. Wolpert, On the symplectic geometry of deformations of a hyperbolic surface.
  • [Zieschang] H. Zieschang, Finite groups of mapping classes of surfaces, Springer-Verlag, Berlin and New York, 1980.
  • 1. J. Nielsen, Surface transformation classes of algebraically finite type, Danske Vid. Selsk. Math.-Phys. Medd. 68 (1944).